Alert archive / Wyoming / High Wind Watches in 2024

High Wind Watch 37, NWS Cheyenne, WY

November 18, 2024Laramie County, Platte County, Wyoming

NWS Cheyenne, WY issued this high wind watch at Nov 18, 2024, 2:35 AM MST for Laramie County, Platte County, Wyoming. It took effect at Nov 18, 2024, 2:00 PM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Nov 18, 2024, 2:35 AM MST (09:35 UTC)
In effect from
Nov 18, 2024, 2:00 PM MST
Expired
Nov 18, 2024, 12:46 PM MST
In force
Issued by
NWS Cheyenne, WY

Counties Laramie County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 63 km from the middle of the area, began a volume at 09:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 9.6 hours before the alert went out and 329 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2024-11-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2024-11-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2173 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
-93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind watch went out at Nov 17, 10:31 PM MST, 4 hours 4 minutes earlier. Its key messages:

  • A High Wind Watches remain in effect for the southeast Wyoming wind prone areas from 8AM MST Monday to after midnight on Tuesday.
  • The next storm system winds will bring another round of strong winds and scattered snow showers Monday and Monday night, followed by much colder temperatures Tuesday.
  • A prolonged period of strong winds is expected Tuesday through Thursday. High winds will be possible in the southeast Wyoming wind prones during this time.
Area forecast discussion, Nov 17, 10:31 PM MST, 4 hours 4 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1031 PM MST Sun Nov 17 2024

.KEY MESSAGES...

- A High Wind Watches remain in effect for the southeast Wyoming
  wind prone areas from 8AM MST Monday to after midnight on
  Tuesday.

- The next storm system winds will bring another round of strong winds
  and scattered snow showers Monday and Monday night, followed
  by much colder temperatures Tuesday.

- A prolonged period of strong winds is expected Tuesday through
  Thursday. High winds will be possible in the southeast Wyoming
  wind prones during this time.

&&

.SHORT TERM /THROUGH TUESDAY/...
Issued at 1253 PM MST Sun Nov 17 2024

Latest upper air analysis depicts a somewhat split flow regime with
a closed low developing across the Four Corners, leaving behind a
shortwave trough pushing east across the northern portion of the
Intermountain West into the High Plains. Looking off to the east,
starting to see the large scale blocking ridge develop across the
Gulf and extending northward into the Great Lakes. Much of this
blocking feature will help shape the trajectory of the incoming
systems, which will drive the weather across the CWA. Conditions
throughout the morning have seen gusty to strong winds across
portions of southeast Wyoming, with inherited High Wind Warnings
across our wind prone areas in Arlington and Bordeaux, in addition
to northwest Carbon County, through 3pm today. Riding within the
main flow, disturbances have begun kicking up wind speeds across
northern half of Platte County in Coleman on the I-25 corridor. Went
ahead and added the rest of Platte County to the High Wind Warning
through 3pm. Should begin to see strong winds decrease in the late
afternoon hours as the main shortwave ejects out to the east
towards the Midwest with quasi-zonal flow briefing developing
across the north CONUS.

Good amount of model consistency throughout the course of last week,
with the development and placement of the aforementioned cutoff low,
which is expected to lift to the northeast from the Arizona/New
Mexico towards the High Plains. Much of the path of this low will be
influenced by the blocking feature across the Gulf, with models
coming into much better focus as the upper level ridge will slightly
break down, allowing for the closed low to track a bit further
east and ultimately reducing upslope flow across the CWA before
becoming absorbed into the into the next Pacific trough begins
to swing through the area Monday afternoon and evening.
Confidence has continued to increase for additional high winds
as the pressure gradients tighten between these two features,
with the NBM v4.2 Probability of Exceeding 48kts has begun to
come into agreement with the latest model guidance, with a high
likelihood of greater than 48 knot winds across the southern to
central Laramie range and spilling over into the I-25 corridor
near Bordeaux, and even across the I-80 corridor along the
Summit and Arlington. These signals generally have a high
likelihood for critical level wind gust thresholds with the NBM
under forecasting wind speeds for Wyoming. Will also need to
monitor for high winds through Laramie County, including the
city of Cheyenne, with the NBM v4.2 Probability of Exceeding
41kts hovering on the north side of 60% for stronger winds.
Although, local in-house model guidance does keep KCYS winds
elevated, but not quite reaching critical thresholds Monday into
Tuesday, unlike the wind prone counterparts. Went ahead and
issued High Wind Watches across our wind prone areas in KBRX and
KARL, in addition to the Summit and west Laramie County.

In addition to the winds, will see some snow develop across our
western zones and across the higher terrains tomorrow morning with
the arrival of the frontal boundary. As previously mentioned, not
expecting much precipitation the main lift being associated with the
front and not much influence with the upper level closed low which
would have provided better upslope flow and increased precipitation
for the region. Nevertheless, still some minor snow
accumulations are possible, primarily across the higher
terrains, with the Sierra Madres hovering around 2 to 4 inches
and Snowy Range 1 to 2 inches due to a shadowing across the
Snowy Range from the overall flow pattern. Some concerns with
the stronger winds and areas of snow for blowing snow will be
possible, but with MUCAPE values being essentially non-
existent, will keep any mentions of snow squalls to a minimum.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Issued at 1253 PM MST Sun Nov 17 2024

The medium range to extended forecast regime looks to have very
little in terms of deterministic changes. The gusty winds look to
remain entrenched across the wind prone and gap areas for a
prolonged period as well. We will likely have wind gusts exceeding
50-60mph in many areas of southeast WY for early Wednesday morning
through Thursday morning. Over that period of time, we will see a
slow and gradual decrease in the gusty winds to more typical
(breezy) thresholds of 10-20mph. The good news is that the chilly
temperatures we can expect to accompany the gusty winds on Wednesday
will make a rebound beginning Thursday. Daytime highs in the 30s and
40s on Wednesday will surge 10-15 degrees Fahrenheit for afternoon
highs on Thursday. Upper level ridging will amplify from Friday
through the Saturday, resulting in dry conditions and slightly above
average temperatures persisting. From there, differences in
deterministic models show a progressive wave coming from the Pacific
NW toward our cwa. Timing and location are areas of concern for
where any rain and snow showers would eventually occur. Highest
confidence would be for light snowfall accumulations in the mountain
zones, with colder air pushing in behind the upper level
disturbance beginning on Sunday.

&&

.AVIATION /06Z TAFS THROUGH 06Z TUESDAY/...
Issued at 1028 PM MST Sun Nov 17 2024

Forecast concerns for the 06Z TAFs will be strong winds.
Stronger winds expected Monday over what was seen Sunday at
KRWL...KLAR and KCYS. Even expecting gusts 30kts in the
Panhandle airport TAFs late Monday morning through the
afternoon. VFR conditions expected...but strong wind gusts may
present some flight impacts at these airports.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Watch from 8 AM MST Monday through late Monday night
     for WYZ106-110-116-117.
NE...None.

&&

SHORT TERM...MRD
LONG TERM...BW
AVIATION...GCC
Hazardous weather outlook, Nov 17, 1:02 PM MST, 13 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
102 PM MST Sun Nov 17 2024

NEZ002-003-019>021-054-055-095-096-WYZ101>119-182015-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
102 PM MST Sun Nov 17 2024

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A High Wind Warning remains in effect for the southeast Wyoming
wind prone areas until 3PM today.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

The next storm system winds will bring another round of strong
winds and scattered snow showers Monday and Monday night,
followed by much colder temperatures Tuesday. A High Wind Watches
remain in effect for the southeast Wyoming wind prone areas from
8AM MST Monday to after midnight on Tuesday. A prolonged period
of strong winds is expected Tuesday through Thursday. High winds
will be possible in the southeast Wyoming wind prones during this
time.

.Spotter information statement...

Spotter activation will not be needed.

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 18, 2:35 AM MSTHigh Wind WarningCYSAlbany, Carbon, Laramie, Platte23 hr

Nearby

High Wind Watches in Wyoming, 2024Every high wind watch in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.